Illinois, 2024

Tornado and Damaging Wind in Illinois, August 30, 2024

August 30, 2024 · NWS LSX · 2 events in 2 counties and zones

Numerous thunderstorms developed ahead of a cold front during the afternoon of August 30th. Due to a modest instability - low wind shear environment, these thunderstorms were pulse in nature with wet microbursts being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous thunderstorms developed ahead of a cold front during the afternoon of August 30th. Due to a modest instability - low wind shear environment, these thunderstorms were pulse in nature with wet microbursts being the primary threat. Although an abundance of microbursts occurred, only one was severe in Macoupin, producing tree damage. A landspout also developed along outflow passing through Randolph County, producing minor damage along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 30, 4:49 AM CST, 6 hours 56 minutes earlier. Its key messages:

  • One last round of dangerous heat is expected today ahead of a cold front. Heat index values between 100-105 degrees are forecast for the St. Louis metro area.
  • Scattered showers and thunderstorms are expected mainly this afternoon along a cold front. Thunderstorms will be capable of downburst winds, causing isolated instances of wind damage.
  • More seasonable temperatures are expected this weekend into early next week.
Area forecast discussion, Aug 30, 4:49 AM CST, 6 hours 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
549 AM CDT Fri Aug 30 2024

.KEY MESSAGES...

- One last round of dangerous heat is expected today ahead of a
  cold front. Heat index values between 100-105 degrees are
  forecast for the St. Louis metro area.

- Scattered showers and thunderstorms are expected mainly this
  afternoon along a cold front. Thunderstorms will be capable of
  downburst winds, causing isolated instances of wind damage.

- More seasonable temperatures are expected this weekend into
  early next week.

&&

.SHORT TERM... (Through Saturday Night)
Issued at 316 AM CDT Fri Aug 30 2024

Current water vapor imagery shows a shortwave moving eastward along
the U.S.-Canadian border in the Upper Midwest. A cold front
associated with this shortwave is draping southwestward from the
Upper Midwest into the Central Plains. Showers and thunderstorms
along this front slowly moving into the CWA are outflow dominant and
are expected to remain so for the remainder of the morning, leading
to very little to no risk of strong to severe thunderstorms as
convection moves further into northeastern Missouri.

Through the day today, southerly to southwesterly flow and partly
cloudy skies ahead of the front will allow for warm air to remain in
the CWA. This will lead another day of temperatures in the mid to
upper 90s for much of the area. This will combine with humidity in
the St. Louis metro area to lead to another day of 100-105 heat
index values, with the current Heat Advisory on track. For portions
of central and northeastern Missouri as well as west-central
Illinois where the front is expected to move through prior to peak
heating, highs in the mid 80s to around 90 degrees are expected.

This heat will lead to afternoon SBCAPE values of 1,500-2,000 J/kg
ahead of the front as it forces convection and approaches the I-70
corridor this afternoon per guidance consensus. Shear will be weak,
around 15 kts of 0-6 km bulk shear, leading to poor updraft
organization and longevity. Thermal profiles seen in deterministic
soundings show that what CAPE is available is going to be relatively
tall and skinny, combining with the weak shear to cause any storms
that form to struggle to maintain strength. However, relatively dry
low-levels are leading to inverted V soundings in the warm sector,
increasing the likelihood that as storms collapse, their downdrafts
will be enhanced by evaporative cooling beneath the cloud base,
leading to a threat of downbursts and isolated wind damage.

As instability falls off during the late evening, coverage and
intensity of convection will decrease. However, low PoPs have been
maintained overnight, as weak low to mid-level convergence along the
front will lead to a low chance for isolated showers and weaker
thunderstorms to continue.

Around day-break Saturday, the front will be draped roughly across
southeastern Missouri and southwestern Illinois. The 00z HREF shows
instability quickly building ahead of this front during the morning
hours to 1,000-1,500 J/kg among continuing weak frontal convergence
and subtle lift via a weak shortwave aloft. The result is convection
along the front increasing in coverage during the morning hours
south of I-70, slowly moving southward through the day as the front
gradual exits the CWA, doing so by the early evening. Given the
initial timing of convection so early in the day prior to peak
heating, strong to severe thunderstorms are currently not expected.
Thanks to cloud cover and the post-frontal airmass gradually making
its way into the CWA, temperatures are expected to return to normal
late-August values.

Elmore

&&

.LONG TERM... (Sunday through Thursday)
Issued at 316 AM CDT Fri Aug 30 2024

At the start of the extended forecast period, guidance consensus is
that deep upper-level troughing will be present over the eastern
CONUS with ridging over the western half of the country. This
pattern will allow for high pressure at the surface to edge into the
Midwest through Sunday. As a result, skies will clear and allow for
ample sunshine to bring temperatures to at or just above normal.

As high pressure continues to build into the region late Sunday into
Monday, a cooler airmass will spread into the CWA, pushing
temperatures down to but mostly below normal to start the workweek.
Despite the upper-level trough pushing eastward as the ridge builds
into the Midwest, the surface high stubbornly hangs on through the
Tuesday-Wednesday timeframe, keeping temperatures relative steady
through early next week.

With the upper-level ridge axis drawing closer to the CWA on
Wednesday, the surface high will shift eastward and gradually return
southerly low-level flow to the area and helping temperatures
gradually climb toward the end of the week. How soon this gradual
warm-up kicks off is uncertain, as several deterministic runs and
members of the global ensembles show a shortwave traversing the
northeastern periphery of the upper-level ridge sometime Tuesday
through Thursday. This feature could at the very least bring cloud
cover to the area that could knock a couple of degrees off of highs
sometime during the mid-week period. It could also send a front
through the CWA, briefly taking temperatures back down and
introducing a chance for rain. However, only a minority of guidance
has this solution, so the warmer, dryer solution remains favored in
the forecast.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 544 AM CDT Fri Aug 30 2024

The threat for impacts at any of the local terminals comes this
afternoon as showers and thunderstorms develop along a cold front
moving into the region. Given the scattered nature of these
showers and thunderstorms, vicinity impacts have been maintained
for now, but if showers or thunderstorms are to directly impact
terminals, reductions in visibility and gusty winds are expected.
As the front slows over the region tonight, abundant low level
moisture is expected to lead to low stratus. At least MVFR flight
conditions are expected tonight at KCOU, KJEF, KSUS, KSTL, and
KCPS from this stratus, and patchy low MVFR/IFR stratus can't be
ruled out. Additionally, fog may develop along the front and
impact all local terminals overnight, but confidence in this is
occurring is low at the moment.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 6 PM CDT this evening for Franklin MO-
     Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO.

IL...Heat Advisory until 6 PM CDT this evening for Madison IL-Monroe
     IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 30, 2:31 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
331 AM CDT Fri Aug 30 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
331 AM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Heat index values of 100-105 are expected in the St. Louis metro area
this afternoon. See the Heat Advisory for additional information.

Scattered thunderstorms are expected this afternoon. Isolated
damaging wind gusts are the primary threat, though large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of wind damage or hail to
NWS St. Louis.

Elmore

The radar

The St Louis radar (KLSX), 112 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Randolph

When
August 30, 11:45 AM CST to 11:46 AM CST
Where
Randolph County, 1.58 mi NW of Menard to 1.62 mi NNW of Menard
Rating
EF0
Path length
0.08 mi
Path width
20 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.939, -89.846

A brief landspout tornado developed along the outflow boundary of a cluster of thunderstorms just north of Chester, IL. The landspout formed just east of Bodes Ln and tracked eastward, impacting several trees and two outbuildings before dissipating in an adjacent field.

Thunderstorm Wind, Macoupin

When
August 30, 3:29 PM CST
Where
Macoupin County, 0.69 mi N of Medora to 1.38 mi N of Medora
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -90.130

Thunderstorm winds downed trees just northeast of Medora.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201319, 1199317.